Alert archive / Colorado / Tornado Warnings in 1999

Tornado Warning 1, NWS Pueblo, CO

May 27, 1999Baca County, Colorado

NWS Pueblo, CO issued this tornado warning at May 27, 1999, 12:12 PM MDT for Baca County, Colorado. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 1999, 12:12 PM MDT (18:12 UTC)
Expired
May 27, 1999, 1:00 PM MDT
In force
48 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Baca County, CO

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.2 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1999-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1999-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1340 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KPUB 271813 RRA
TORPUB
COC009-271915-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
1212 PM MDT THU MAY 27 1999

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* TORNADO WARNING FOR...
  BACA COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 100 PM MDT

* AT 1205 PM MDT THE PUBLIC SAW A TORNADO 5 MILES WEST-SOUTHWEST OF
  CAMPO OR 25 MILES SOUTH-SOUTHWEST OF SPRINGFIELD SHOWING LITTLE
  MOVEMENT.

SOME LOCATIONS AFFECTED WILL BE AREAS SOUTHWEST OF CAMPO THROUGH
100 PM.

AT 1205 PM LAW ENFORCEMENT OFFICIALS REPORTED A TORNADO TOUCHING
DOWN 5 MILES WEST-SOUTHWEST OF CAMPO.

IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS.  A BASEMENT OFFERS THE BEST
PROTECTION.  ABANDON VEHICLES AND MOBILE HOMES FOR A DITCH...
CULVERT OR REINFORCED BUILDING.
$$
LW/PE


&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this tornado warning went out at May 27, 3:00 AM MDT, 9 hours 12 minutes earlier.

Area forecast discussion, May 27, 3:00 AM MDT, 9 hours 12 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
300 AM MDT THU MAY 27 1999

MAIN FORECAST PROBLEM IS AFTERNOON AND EVENING CONVECTION.

CUTOFF LOW OVER EXTREME SOUTHWEST KANSAS WILL CONTINUE TO SLOWLY
DRIFT EAST AND WEAKEN.  THE NEXT SHORTWAVE TO AFFECT OUR
WEATHER IS OVER WYOMING.  ALL THE MODELS HAVE THE SHORTWAVE MOVING
TO THE SOUTHEAST AND REACHING OUR CWA THIS EVENING.  ETA HAS THE
FEATURE THE STRONGEST AND FURTHEST SOUTH AS SEEN IN THE PV FIELDS.
THE NGM IS SLOWER AND THE AVN AND NGM ARE WEAKER.

ANTICYCLONE OVER WYOMING WILL MAINTAIN UPSLOPE IN THE CWA TODAY AND
TONIGHT.  WITH THE UPSLOPE AND APPROACHING SHORTWAVE...THE CURRENT
FORECAST FOR TODAY AND TONIGHT LOOK REASONABLE.  MODEL GENERATED
SOUNDINGS SHOW SOME INSTABILITY DEVELOPING THIS AFTERNOON WITH CAPES
AROUND 300 TO 600 J/KG ON THE EASTERN PLAINS.  WET BULB ZERO IS OVER
11000 FEET MSL AND SHEAR IS WEAK.  IN ADDITION MID LEVEL WINDS ARE
LIGHT...SO I DO NOT EXPECT MUCH IN THE WAY OF STRONG STORMS.
WITH THE RISING MOTION FROM THE SHORTWAVE APPROACHING IN THE
EVENING HOURS...THE CONVECTION MAY LINGER IN THE EVENING AND THIS IS
COVERED IN THE CURRENT ZONES.

FOR FRIDAY...I DO NOT SEE ANY STRONG REASONS TO MAKE CHANGES AT THIS
TIME.  WITH THE DEVELOPING LOW TO THE NORTH ON FRIDAY...LOW LEVEL
WIND ON THE PLAINS MAY DEVELOP A MORE WESTERLY COMPONENT PUSHING THE
MOISTURE EASTWARD...BUT THE MODEL SOUNDINGS STILL SHOW SOME POSITIVE
CAPE FOR AFTERNOON CONVECTION.

I WILL NOT TOUCH THE EXTENDED AT THIS TIME...ESPECIALLY SINCE MRF IS
LATE.  UK AND EUROPEAN IN GENERAL AGREEMENT WITH 0000 UTC 26 MRF IN
HAVING CUTOFF STAY WELL WEST OF THE REGION WITH SOUTHWEST FLOW OVER
THE REGION.  WHEN MRF ARRIVES...DAYSHIFT CAN MAKE ANY CHANGES AND
AVOID YO-YO OF EXTENDED FORECAST.

.PUB...NONE.

WOLYN

In the hours before

Special weather statement, May 27, 7:00 AM MDT, 5 hours 12 minutes before
COZ058>081-271500-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT THU MAY 27 1999

...SPOTTER ACTIVATION WILL NOT BE NECESSARY THIS AFTERNOON AND
EVENING...

THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.  WEAK HIGH PRESSURE OVER WYOMING WILL MAINTAIN UPSLOPE
FLOW OVER THE EASTERN PLAINS AND SOUTHEAST MOUNTAINS TODAY AND
TONIGHT.  A WEAK DISTURBANCE OVER CENTRAL WYOMING WILL MOVE SOUTHEAST
OVER THE AREA LATE THIS AFTERNOON AND IN THE EVENING. THE UPSLOPE
FLOW AND WEAK DISTURBANCE...COMBINED WITH DAYTIME HEATING...WILL
CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE AREA THIS
AFTERNOON AND EVENING.

THE ATMOSPHERE WILL NOT BE VERY UNSTABLE AND THE WIND SHEAR IS
FAIRLY WEAK.  AS A RESULT...THE STORMS ARE NOT EXPECTED TO BECOME
VERY STRONG.  WITH A FAIRLY HIGH FREEZING LEVEL AND MID LEVEL
MOISTURE...ONLY SMALL HAIL IS ANTICIPATED FROM THESE STORMS.

THIS MORNING...A FEW SHOWERS OVER BACA COUNTY WILL DISSIPATE AS AN
UPPER LOW OVER SOUTHWEST KANSAS SLOWLY DRIFTS EAST.  A FEW SHOWERS
AND THUNDERSTORMS OVER NORTHERN EL PASO COUNTY WILL END THIS MORNING
AS THE LEADING EDGE OF A WEAK UPSLOPE SURGE MOVES SOUTH.

WOLYN
Special weather statement, May 27, 7:00 AM MDT, 5 hours 12 minutes before
COZ058>081-271500-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT THU MAY 27 1999

...SPOTTER ACTIVATION WILL NOT BE NECESSARY THIS AFTERNOON AND
EVENING...

THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.  WEAK HIGH PRESSURE OVER WYOMING WILL MAINTAIN UPSLOPE
FLOW OVER THE EASTERN PLAINS AND SOUTHEAST MOUNTAINS TODAY AND
TONIGHT.  A WEAK DISTURBANCE OVER CENTRAL WYOMING WILL MOVE SOUTHEAST
OVER THE AREA LATE THIS AFTERNOON AND IN THE EVENING. THE UPSLOPE
FLOW AND WEAK DISTURBANCE...COMBINED WITH DAYTIME HEATING...WILL
CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE AREA THIS
AFTERNOON AND EVENING.

THE ATMOSPHERE WILL NOT BE VERY UNSTABLE AND THE WIND SHEAR IS
FAIRLY WEAK.  AS A RESULT...THE STORMS ARE NOT EXPECTED TO BECOME
VERY STRONG.  WITH A FAIRLY HIGH FREEZING LEVEL AND MID LEVEL
MOISTURE...ONLY SMALL HAIL IS ANTICIPATED FROM THESE STORMS.

THIS MORNING...A FEW SHOWERS OVER BACA COUNTY WILL DISSIPATE AS AN
UPPER LOW OVER SOUTHWEST KANSAS SLOWLY DRIFTS EAST.  A FEW SHOWERS
AND THUNDERSTORMS OVER NORTHERN EL PASO COUNTY WILL END THIS MORNING
AS THE LEADING EDGE OF A WEAK UPSLOPE SURGE MOVES SOUTH.

WOLYN
Special weather statement, May 27, 11:49 AM MDT, 23 minutes before
COZ077-079>081-271840-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1149 AM MDT THU MAY 27 1999

...FUNNEL CLOUD SPOTTED OVER BACA COUNTY LATE THURSDAY MORNING...

A FUNNEL CLOUD WAS REPORTED BY LAW ENFORCEMENT OFFICIALS OVER BACA
COUNTY...NEAR SPRINGFIELD...LATE THURSDAY MORNING.  THE FUNNEL
DROPPED DOWN ABOUT 1/2 WAY TO THE GROUND BEFORE DISSIPATING PRIOR TO
1130 AM MDT.  NO INJURIES OR DAMAGE WERE REPORTED.

IT IS POSSIBLE THAT MORE FUNNEL CLOUDS COULD BE OBSERVED OVER
BACA COUNTY AND OTHER PARTS OF SOUTHERN COLORADO THIS AFTERNOON.
HOWEVER...THESE FUNNELS ARE NOT EXPECTED TO DEVELOP INTO TORNADOS.

FOLLOWING ARE SOME THINGS YOU CAN DO TO PROTECT YOURSELF FROM A
TORNADO SHOULD YOU ENCOUNTER ONE IN THE FUTURE.  WHILE THESE
SUGGESTIONS ARE NOT FAIL SAFE...THEY CERTAINLY IMPROVE YOUR ODDS OF
SURVIVING A TORNADO.

IF YOU ARE CAUGHT OUTSIDE...SEEK SAFETY IN A NEARBY STURDY
BUILDING.  AS A LAST RESORT...SEEK REFUGE IN A CULVERT...
DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. BEWARE
THE THREAT OF RISING WATER.

DO NOT USE YOUR CAR TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED
AROUND BY TORNADIC WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO... LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO
STRUCTURE IS NEARBY...SEEK SAFETY IN A DITCH OR LOW SPOT. BE
MINDFUL OF RISING WATERS.

LW
Special weather statement, May 27, 11:49 AM MDT, 23 minutes before
COZ077-079>081-271840-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1149 AM MDT THU MAY 27 1999

...FUNNEL CLOUD SPOTTED OVER BACA COUNTY LATE THURSDAY MORNING...

A FUNNEL CLOUD WAS REPORTED BY LAW ENFORCEMENT OFFICIALS OVER BACA
COUNTY...NEAR SPRINGFIELD...LATE THURSDAY MORNING.  THE FUNNEL
DROPPED DOWN ABOUT 1/2 WAY TO THE GROUND BEFORE DISSIPATING PRIOR TO
1130 AM MDT.  NO INJURIES OR DAMAGE WERE REPORTED.

IT IS POSSIBLE THAT MORE FUNNEL CLOUDS COULD BE OBSERVED OVER
BACA COUNTY AND OTHER PARTS OF SOUTHERN COLORADO THIS AFTERNOON.
HOWEVER...THESE FUNNELS ARE NOT EXPECTED TO DEVELOP INTO TORNADOS.

FOLLOWING ARE SOME THINGS YOU CAN DO TO PROTECT YOURSELF FROM A
TORNADO SHOULD YOU ENCOUNTER ONE IN THE FUTURE.  WHILE THESE
SUGGESTIONS ARE NOT FAIL SAFE...THEY CERTAINLY IMPROVE YOUR ODDS OF
SURVIVING A TORNADO.

IF YOU ARE CAUGHT OUTSIDE...SEEK SAFETY IN A NEARBY STURDY
BUILDING.  AS A LAST RESORT...SEEK REFUGE IN A CULVERT...
DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. BEWARE
THE THREAT OF RISING WATER.

DO NOT USE YOUR CAR TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED
AROUND BY TORNADIC WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO... LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO
STRUCTURE IS NEARBY...SEEK SAFETY IN A DITCH OR LOW SPOT. BE
MINDFUL OF RISING WATERS.

LW

Nearby

Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.